Tennessee, 2008

Strong Wind in Tennessee, February 17, 2008

February 17, 2008 · NWS MEG · 1 event in 1 county or zone

A strong upper level low pressure system moved over West Tennessee on February 17th, 2008. The system produced strong winds with gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper level low pressure system moved over West Tennessee on February 17th, 2008. The system produced strong winds with gusts of 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 17, 12:28 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 17, 12:28 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 AM CST SUN FEB 17 2008

.UPDATE...
FORECAST UPDATE RECENTLY UPDATED TO EXTEND THE WIND ADVISORY
AREAWIDE THROUGH 4 PM THIS AFTERNOON.

PWB

&&

.PREV DISCUSSION... /ISSUED 843 PM CST SAT FEB 16 2008/

DISCUSSION...

NOT MUCH RAIN IS FALLING ACROSS THE FORECAST AREA THIS EVENING BUT
SHOULD NOT LAST MUCH LONGER. SURFACE LOW LOCATED BETWEEN TEXARKANA
AND SHREVEPORT WILL CONTINUE TO MOVE NORTHEAST OVERNIGHT. A LARGE
AREA OF RAIN WITH SOME EMBEDDED THUNDERSTORMS CURRENTLY COVERS THE
WESTERN 2/3RDS OF ARKANSAS AND WILL BE MOVING INTO EAST ARKANSAS
OVER THE NEXT COUPLE OF HOURS. IN ADDITION...AS SURFACE LOW
APPROACHES THE FORECAST AREA...WINDS WILL INCREASE AND SHOULD
REACH 20 TO 30 MPH AT TIMES. WILL LET WIND ADVISORY CONTINUE
THROUGH THE OVERNIGHT HOURS. MADE SOME TEMPERATURE CHANGES OVER
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL WHERE READINGS HAVE
ALREADY DROPPED BELOW FORECAST LOWS.

PREV DISCUSSION... /ISSUED 304 PM CST SAT FEB 16 2008/

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL EJECT OUT OF WEST TEXAS
THIS EVENING AND MOVE INTO WESTERN MISSOURI BY SUNDAY MORNING. AN
ASSOCIATED SURFACE COLD FRONT WILL SWEEP INTO THE LOWER
MISSISSIPPI RIVER VALLEY TONIGHT. THE GRADIENT WINDS WILL INCREASE
TONIGHT TO WIND ADVISORY CRITERIA FOR SOUTHWEST PORTIONS OF THE
MID SOUTH.

WRAP AROUND MOISTURE ON THE BACK SIDE OF THE UPPER TROUGH WILL
AFFECT THE REGION ON SUNDAY IN THE FORM OF LIGHT RAIN. GRADIENT
WINDS ON THE BACK SIDE OF THE SURFACE FRONT MAY REQUIRE ANOTHER
WIND ADVISORY DURING THE DAY.

A DEEP UPPER LEVEL TROUGH WILL SET UP OVER THE EASTERN U.S. MONDAY
AND TUESDAY FOR DRY WEATHER AND BELOW NORMAL TEMPERATURES. THIS
TROUGH EXITS THE EASTERN U.S. BY MID WEEK AND IS REPLACED BY A
SOUTHWEST FLOW ALOFT. A SOUTHERLY SURFACE FLOW WILL ALLOW GULF
MOISTURE TO RETURN TO THE REGION BY WEDNESDAY NIGHT. SHORTWAVES
EMBEDDED IN A FAST ZONAL FLOW WILL BRING A CHANCE OF RAIN OR RAIN
SHOWERS FROM WEDNESDAY NIGHT THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  35  46  28  53 /  10  10   0   0
MKL  34  43  24  48 /  20  10   0   0
JBR  32  43  24  48 /  20  10   0   0
TUP  37  46  27  54 /  10  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 17, 2:55 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
255 AM CST SUN FEB 17 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
149 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR ALL OF THE MIDSOUTH TONIGHT.

THUNDERSTORMS WILL MOVE THROUGH THE MIDSOUTH DURING THE EARLY
MORNING HOURS. THE STRONGEST STORMS MAY PRODUCE WINDS TO 45 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A WIND ADVISORY CONTINUES FOR ALL THE MIDSOUTH THROUGH 4 PM SUNDAY
AFTERNOON. A FEW STRONG STORMS WILL BE POSSIBLE OVER NORTHEAST
MISSISSIPPI BETWEEN 6 AM AND 9 AM. WINDS TO 45 MPH AND SMALL HAIL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Carroll

When
February 17, 4:08 AM CST
Where
Carroll forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Huntingdon AWOS measured a wind gust of 36 knots. The wind produced severe damage to the new Carroll County Highway Department building being built on Highway 22 North. The wind blew down rafters on the partially built building as well as twisting some of the exterior walls.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84335.